Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Feb 27, 2003, 1:41 PM EST for Lancaster County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2003, 1:41 PM EST (18:41 UTC)
- Expired
- Feb 27, 2003, 5:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 271845
FFWCAE
SCC057-272200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
141 PM EST THU FEB 27 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EST.
* AT 140 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED GILLS
CREEK FLOODING OVER A BRIDGE ON LANGLEY ROAD IN EASTERN LANCASTER
COUNTY. THE BRIDGE HAS BEEN CLOSED. RADAR INDICATED A BAND OF
HEAVY RAIN WILL CONTINUE TO PROVIDE A POTENTIAL FOR FURTHER
FLOODING FOR OTHER PORTIONS OF LANCASTER COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
REPORT ANY FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3469 8086 3447 8088 3461 8042 3480 8057
3481 8080 3503 8089
&1 follow-up statement
000 WGUS72 KCAE 271948 FFSCAE SCC025-057-272145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EST THU FEB 27 2003 ...FLASH FLOOD WARNING CONTINUES IN EFFECT FOR LANCASTER AND CHESTERFIELD COUNTIES UNTIL 500 PM... AT 230 PM...NEW REPORTS OF ROAD FLOODING WERE RECEIVED FROM THE REGION. THESE INCLUDED FLOODING ON CIMMERON AND CATOE ROADS...IN ADDITION TO THE EARLIER REPORT OF FLOODING ON GILLS CREEK OVER A BRIDGE ON LANGLEY ROAD. THESE ARE IN THE EASTERN PART OF LANCASTER COUNTY...FROM EAST OF LANCASTER TO NEAR THE PRIMUS AND TAXAHAW VICINITIES. AT 240 PM...LOCAL AUTHORITIES IN CHESTERFIELD COUNTY REPORTED CONTINUED FLOODING ON US HIGHWAY 601 IN PAGELAND...AND NEW FLOODING ON ROAD 207 NORTHWEST OF PAGELAND. HOWEVER...NO ROADS WERE CLOSED IN CHESTERFIELD COUNTY AT THE TIME OF THIS REPORT. AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE BAND OF HEAVY RAIN HAD SHIFTED TO THE NORTH...AND STRETCHED ACROSS NORTHERN LANCASTER COUNTY EAST TO JUST NORTH OF CHESTERFIELD COUNTY. HOWEVER...RUNOFF FROM PREVIOUS RAIN MAY CONTINUE TO CAUSE FLOODING PROBLEMS IN THIS REGION THROUGH 500 PM. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHEN DRIVING...AND DO NOT ATTEMPT TO CROSS A WATER COVERED ROADWAY. PLEASE RELAY ANY FLOODING REPORTS TO YOUR LOCAL SHERIFFS OFFICE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 12:04 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 27, 12:04 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1204 PM EST THU FEB 27 2003 TEMPS HAVE INDEED CLIMBED SLIGHTLY IN NORTHERN FORECAST AREA...WITH BAND OF RAIN. APPEARS ONLY PATCHY LIGHT RAIN OR DRIZLE SOUTH...WHERE TEMPS HAVE REMAINED NEARLY STEADY. WILL ISSUE QUICK UPDATE TO LOWER THIS AFTERNOONS HIGH TEMP A LITTLE. .CAE... GA...NONE. SC...NONE. THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION. ************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 932 AM EST THU FEB 27 2003 SURFACE OBSERVATIONS SUGGEST CURRENT TEMPERATURES NEAR THE FREEZING MARK ACROSS NORTHERN LANCASTER COUNTY. A CALL TO LOCAL AUTHORITIES REVEALED NO REPORTS OF SIGNIFICANT ICING IN PROGRESS. RADAR INDICATING A BAND OF MODERATE TO HEAVY RAIN MOVING EAST INTO THAT VICINITY. WILL EXPECT TEMPERATURES TO RISE A DEGREE OR TWO WITH RESULTANT SENSIBLE HEAT TRANSFER. ANDERSON TEMP RAISED TWO DEGREES WITH THIS PRECIPITATION. THEREFORE...WILL NOT EXPECT SIGNIFICANT ENOUGH ICING THIS MORNING TO WARRANT AN ADVISORY. A LOOK AT REGIONAL RADAR COMPOSITE LOOP AND LATEST MODELS INDICATE AREAS OF RAIN MAY TAPER OFF TO PATCHY LIGHT RAIN OR DRIZZLE THIS AFTERNOON...ESPECIALLY SOUTH HALF OF THE FORECAST AREA. ALSO...WITH CLOUDS/WEDGE HANGING IN...MAX TEMPS MAY NOT REACH FORECAST VALUES...MAY ADJUST DOWNWARD. .CAE... GA...NONE. SC...NONE. THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION. ************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 AM EST THU FEB 27 2003 SURFACE LOW PRESSURE JUST SOUTH OF MOBILE ALABAMA MOVING ENE APPEARS TO BE TAKING MORE SOUTHERLY TRACK PORTRAYED BY GFS. SURGE OF RAIN OVER THE AREA EXPECTED TO TAPER OFF AROUND DAYBREAK AS WEAK SHORTAVE MOVES THROUGH BUT PLENTY OF LOW CLOUDS DRIZZLE AND LIGHT RAIN LINGERING THROUGH THE DAY. WETBULB TEMPERATURES HAVE DROPPED TO FREEZING AT CHARLOTTE. RUC AND ETA INDICATE THEY WILL GET INTO NORTHERN LANCASTER COUNTY THROUGH MID MORNING. WILL INTRODUCE MENTION OF CHANCE OF FREEZING RAIN LANCASTER COUNTY THIS MORNING. NOT PLANNING TO ISSUE WINTER ADVISORY AS DO NOT EXPECT THIS TO BECOME A SIGNIFICANT PROBLEM. WHAT LITTLE ICING OCCURS SHOULD BE ON ELEVATED SURFACES. TEMPERATURES STRUGGLING TO RISE TODAY AS COLD AIR DAMMING IN PLACE AND WEAK SURFACE LOW TO TRACK SOUTH OF THE AREA. SURFACE WINDS BECOME LIGHT NORTHWEST TONIGHT AS DRYING DOWNSLOPE FLOW SHUTS OFF CHANCE OF LIGHT RAIN AND DRIZZLE BY MIDNIGHT. FRIDAY SHAPING UP TO BE A MUCH BETTER DAY WITH SUNSHINE RETURNING AND TEMPERATURES RISING INTO THE UPPER 50S TO LOWER 60S AS WEAK HIGH PRESSURE BUILDS EAST. ZONAL PATTERN AND WEAK DISTURBANCES IN THE FLOW MAKE THE WEEKEND A LITTLE UNCERTAIN. GFS FOLLOWS PREVIOUS TREND SHOWING INCREASE IN MOISTURE LATE SUNDAY BUT NOW MUCH QUICKER MOVING THROUGH SO MONDAY LOOKS DRY. ETA SHOWING MORE MOISTURE WITH SHORTWAVES SATURDAY AND SUNDAY. FOR NOW HAVE KEPT SATURDAY DRY WITH A MENTION OF CHANCE OF RAIN LATE SUNDAY. FCSTID = 30 CAE 45 39 62 39 / 100 10 10 10 AGS 46 38 63 39 / 100 10 10 10 SSC 45 39 62 39 / 100 10 10 10 OGB 47 40 63 40 / 100 10 10 10 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Feb 27, 5:04 AM EST, 8 hours 37 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 504 AM EST THU FEB 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 1:55 PM EST | Flash Flood Warning | CAE | Chesterfield | 3 hr |
| Feb 27, 5:14 PM EST | Flash Flood Warning | CAE | Lancaster | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.